Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Tallahassee, FL

August 29, 20185 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 29, 2018, 4:36 PM EDT for 5 counties in Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 4:36 PM EDT (20:36 UTC)
Expired
Aug 29, 2018, 5:15 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Brooks County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 25 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:50 PM EDTTSTM WND DMG2 N I-75 At Exit 22, GATREE DOWN ON TILLMAN CROSSING ROAD. TIME ESTIMATED BY RADAR.
Aug 29, 4:51 PM EDTTSTM WND DMG3 Sse Hahira, GAPOWERLINE DOWN ON OLD HIGHWAY 41 NEAR HALL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS52 KTAE 292036
SVRTAE
GAC019-027-075-173-185-292115-
/O.NEW.KTAE.SV.W.0228.180829T2036Z-180829T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
436 PM EDT WED AUG 29 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cook County in south central Georgia...
  Southeastern Berrien County in south central Georgia...
  Lowndes County in south central Georgia...
  Lanier County in south central Georgia...
  Central Brooks County in south central Georgia...

* Until 515 PM EDT.

* At 436 PM EDT, severe thunderstorms were located along a line
  extending from near Lakeland to 7 miles west of Lake Park, moving
  north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nashville, Lakeland, Quitman, Valdosta, Hahira, Ray City, I-75 At
  Exit 16, Moody Air Force Base, Remerton, Meigs, Dasher, Morven,
  Cecil, Barretts, New Lois, Hansell, Allenville, Clyattville, Weber
  and Brooks Co A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3063 8333 3064 8343 3087 8369 3136 8310
      3134 8307 3130 8306 3128 8304 3123 8305
      3119 8305 3118 8297 3100 8297
TIME...MOT...LOC 2036Z 161DEG 20KT 3104 8301 3070 8334 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
380 
WWUS52 KTAE 292054
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
454 PM EDT WED AUG 29 2018

GAC019-027-075-173-185-292115-
/O.CON.KTAE.SV.W.0228.000000T0000Z-180829T2115Z/
Cook GA-Berrien GA-Lowndes GA-Lanier GA-Brooks GA-
454 PM EDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN COOK...SOUTHEASTERN BERRIEN...NORTHWESTERN
LOWNDES...LANIER AND CENTRAL BROOKS COUNTIES...

At 454 PM EDT, severe thunderstorms were located along a line
extending from 8 miles north of Lakeland to 6 miles west of I-75 At
Exit 16, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nashville, Lakeland, Quitman, Valdosta, Hahira, Ray City, I-75 At
Exit 16, Moody Air Force Base, Remerton, Meigs, Morven, Cecil,
Barretts, New Lois, Hansell, Allenville, Weber, Brooks Co A/p,
Teeterville and Courthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3075 8338 3071 8348 3087 8369 3136 8310
      3134 8307 3130 8306 3128 8304 3123 8305
      3119 8305 3118 8297 3106 8297
TIME...MOT...LOC 2054Z 158DEG 21KT 3116 8309 3082 8342 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:14 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 29, 3:14 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Wed Aug 29 2018

.NEAR TERM [Through Tonight]...

Local radars show convection increasing rapidly across the Florida
panhandle and Big Bend early this afternoon. Also, additional
showers and thunderstorms from the east coast sea breeze are
approaching from the Suwannee Valley. Looks like a very active
remainder of this afternoon with the HRRR showing convection
continuing at least into late evening much like we saw yesterday.
Likely PoPs across the Big Bend and portions of the panhandle until
06z with chance PoPs elsewhere. Lows in the lower to mid 70s.

.SHORT TERM [Thursday Through Friday Night]...

Through the end of this week, the persistent ridge of high
pressure that has been residing just east of the mid-Atlantic
states will continue to produce moist east and southeasterly flow.
This will keep scattered showers and thunderstorms in the forecast
each afternoon along with enhanced coverage along the Gulf and
Atlantic seabreezes as they move north and west respectively.
Meanwhile, during the early morning hours coverage of showers and
thunderstorms will be more likely over our coastal waters.

.LONG TERM [Saturday Through Wednesday]...

The synoptic pattern for the rest of the forecast period will
remain very similar. The aforementioned ridge of high pressure
will continue to produce large scale easterly and southeasterly
flow. This setup will allow for increased rainfall chances
slightly- above normal and temperatures at or slightly below
seasonal levels due to enhanced cloud coverage.

The NHC is currently monitoring a tropical disturbance located
near the Lesser Antilles. This system will move northwest towards
the Bahamas for the next few days.

&&

.AVIATION [Through 18Z Thursday]...

Scattered to numerous showers and thunderstorms are developing
across the area early this afternoon. With such widespread coverage,
most or all terminals can expect at least brief impacts from a TSTM
this afternoon/evening. After storms diminish later this evening,
VFR conditions will prevail until at least 09z when patchy IFR-MVFR
cigs/vsbys will be possible overnight.

&&

.MARINE...

East and southeast winds around 10 knots along with seas around 1
to 2 feet is expected today and tonight. Winds pick up slightly
through the rest of the week and into the weekend with winds
ranging from 10 to 15 knots and seas increasing to around 2 to 3
feet. Expect scattered to widespread showers and thunderstorms
through the next week with most activity tied to the morning and
early hours.

&&

.FIRE WEATHER...

Low dispersions less than 20 are possible tomorrow afternoon. Patchy
fog is possible in the early morning hours.

&&

.HYDROLOGY...

The active convective pattern will continue through the period
with increased chances of showers and thunderstorms expected over
the CWA during the afternoon hours. Although widespread
precipitation is not expected, given the current moist regime
slow moving moving storms with high rain rates could cause
localized flooding in low- lying and poor-drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  73  89  73 /  60  50  30  40  20
Panama City   74  86  73  87  75 /  40  50  40  50  30
Dothan        72  87  71  89  71 /  30  50  20  40  20
Albany        72  90  72  90  73 /  40  50  20  40  20
Valdosta      72  89  72  90  72 /  50  40  30  40  20
Cross City    73  89  73  90  74 /  60  50  30  40  30
Apalachicola  76  85  75  86  77 /  60  50  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...DiCatarina
LONG TERM...DiCatarina
AVIATION...Barry
MARINE...DiCatarina
FIRE WEATHER...McD
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Aug 29, 2:36 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Tallahassee FL
236 PM EDT WED AUG 29 2018

FLZ017-018-027-118-291915-
Coastal Jefferson FL-Inland Jefferson FL-Inland Wakulla FL-Leon FL-
236 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 315 PM
EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Woodville, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Wakulla, Lake
Bradford, Ralford Greenway, Cody, Macon Community Park, Hells Half
Acre, Leon Sinks, Gaither Community Center, Lake Munson, Tallahassee
Memorial Hosp, Eight Mile Pond, Lake Ella, Tallahassee Mall and
Wacissa Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 8408 3019 8408 3020 8415 3031 8446
      3055 8429 3027 8388 3025 8390 3024 8392
      3020 8392 3019 8393 3019 8395 3015 8396
      3015 8397 3013 8397
TIME...MOT...LOC 1836Z 121DEG 17KT 3025 8400

22-BARRY
Special weather statement, Aug 29, 3:25 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
325 PM EDT WED AUG 29 2018

FLZ016-017-292000-
Gadsden FL-Leon FL-
325 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN AND CENTRAL LEON
COUNTIES UNTIL 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Midway, Havana, Florida A And M, Tallahassee Comm
College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Ralford Greenway, Macon Community Park, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Scotland, Killearn
Estates, Lake Ella, Tallahassee Mall, Tallahassee Regional A/P, State
Capital Complex and Governors Square Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3048 8410 3033 8421 3045 8453 3068 8437
TIME...MOT...LOC 1924Z 121DEG 16KT 3045 8423

22-BARRY
Special weather statement, Aug 29, 3:32 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM EDT WED AUG 29 2018

FLZ018-019-028-292015-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
332 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND
SOUTHWESTERN MADISON COUNTIES UNTIL 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Madison, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moseley Hall, Ebb, Lamont, Aucilla, Capps, Lois, Eridu, Nash, Thomas
City, Drifton, Casa Blanco, Waukeenah, Sirmans and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8351 3027 8353 3033 8399 3053 8392
TIME...MOT...LOC 1931Z 104DEG 17KT 3034 8361

22-BARRY
Special weather statement, Aug 29, 3:56 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
356 PM EDT WED AUG 29 2018

FLZ016-017-GAZ156-157-292045-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
356 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...NORTH
CENTRAL LEON...SOUTHEASTERN DECATUR AND SOUTHWESTERN GRADY COUNTIES
UNTIL 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Havana, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Havana, Tallahassee, Whigham, Attapulgus, Freemont, Darsey, Lake
Iamonia, Concord, Scotland, Orchard Pond, Jamieson, Rocky Hill,
Gibson, Tallahassee Coml Airport, Laingkat, Calvary, Reno, Princes
Still, Amsterdam and Branchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3064 8415 3052 8438 3075 8461 3090 8431
TIME...MOT...LOC 1955Z 134DEG 13KT 3061 8431

22-BARRY
Special weather statement, Aug 29, 4:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
401 PM EDT WED AUG 29 2018

FLZ019-GAZ159>161-292045-
Madison FL-Brooks GA-Lanier GA-Lowndes GA-
401 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...LOWNDES...SOUTHERN
LANIER AND EASTERN BROOKS COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayday to near Suwannee River State Park.
Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Valdosta, Hahira, I-75 At Exit 16, Moody Air
Force Base, Remerton, Dasher, Lee, Hamburg, Pinetta, Nankin,
Clyattville, Hanson, I-75 At Exit 11, Naylor, Moseley Hall,
Greenwood, Twin Lakes and Hopewell.

LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
      3063 8314 3063 8329 3059 8326 3042 8322
      3039 8317 3035 8321 3031 8321 3029 8323
      3026 8324 3026 8347 3030 8347 3031 8360
      3102 8345 3098 8318 3099 8297 3087 8297
TIME...MOT...LOC 2001Z 136DEG 22KT 3080 8294 3033 8313

42-DVD
Special weather statement, Aug 29, 4:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
408 PM EDT WED AUG 29 2018

GAZ157-158-292100-
Grady GA-Thomas GA-
408 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thomasville, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Princes Still, Moncrief, Pine Park, Rocky Hill,
Beachton and Metcalf.

LAT...LON 3068 8397 3067 8401 3068 8425 3086 8430
      3085 8401
TIME...MOT...LOC 2008Z 080DEG 6KT 3076 8408

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Early, Miller43 min
Aug 28, 8:17 PM EDTAreal Flood AdvisoryTAEBaker, Calhoun, Dougherty, Early, Miller118 min
Aug 28, 8:31 PM EDTSpecial Weather StatementTAELanier44 min
Aug 28, 8:39 PM EDTAreal Flood AdvisoryTAEEarly, Miller, Seminole2 hr
Aug 29, 3:56 PM EDTSpecial Weather StatementTAEGrady49 min
Aug 29, 4:01 PM EDTSpecial Weather StatementTAELowndes44 min
Aug 29, 4:08 PM EDTSpecial Weather StatementTAEGrady52 min
Aug 29, 5:10 PM EDTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Tift50 min
Aug 29, 5:52 PM EDTSpecial Weather StatementTAEMitchell38 min
Aug 29, 6:11 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Worth49 min
Aug 29, 6:35 PM EDTSpecial Weather StatementTAELee, Terrell40 min
Aug 29, 7:13 PM EDTSpecial Weather StatementTAECalhoun, Clay, Lee, Randolph, Terrell47 min
Aug 29, 7:25 PM EDTSevere Thunderstorm WarningTAECalhoun, Randolph, Terrell50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.